Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Charleston, SC

March 31, 2020Bulloch County, Jenkins County, Screven County, Georgia; Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2020, 4:03 PM EDT for Bulloch County, Jenkins County, Screven County, Georgia; Hampton County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2020, 4:03 PM EDT (20:03 UTC)
Expired
Mar 31, 2020, 4:45 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bulloch County, GA, Jenkins County, GA, Screven County, GA, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:22 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS52 KCHS 312003
SVRCHS
GAC031-165-251-SCC049-312045-
/O.NEW.KCHS.SV.W.0007.200331T2003Z-200331T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
403 PM EDT Tue Mar 31 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Bulloch County in southeastern Georgia...
  Jenkins County in southeastern Georgia...
  Hampton County in southeastern South Carolina...

* Until 445 PM EDT.

* At 403 PM EDT, severe thunderstorms were located along a line
  extending from near Woodcliff to near Butts, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Sylvania, Butts, Newington, Rocky Ford, Woodcliff, Altman, Captolo,
  Shirley, Dover, Scarboro and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter such as an
interior room, a bathroom, closet or basement.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3285 8180 3269 8126 3252 8156 3258 8201
      3261 8200 3266 8208 3271 8210
TIME...MOT...LOC 2003Z 264DEG 55KT 3276 8172 3267 8201 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
027 
WWUS52 KCHS 312021
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
421 PM EDT Tue Mar 31 2020

GAC031-165-251-SCC049-312045-
/O.CON.KCHS.SV.W.0007.000000T0000Z-200331T2045Z/
Screven GA-Bulloch GA-Jenkins GA-Hampton SC-
421 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SCREVEN...BULLOCH...JENKINS AND HAMPTON COUNTIES...

At 421 PM EDT, severe thunderstorms were located along a line
extending from near Sylvania to near Rocky Ford, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Sylvania, Newington, Rocky Ford, Woodcliff, Altman, Captolo, Shirley,
Dover, Scarboro and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3269 8126 3252 8156 3258 8201 3261 8200
      3266 8208 3283 8172
TIME...MOT...LOC 2021Z 270DEG 39KT 3275 8158 3263 8190 

HAIL...<.75IN
WIND...60MPH
 
$$
492 
WWUS52 KCHS 312030
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
430 PM EDT Tue Mar 31 2020

GAC031-165-312040-
/O.CAN.KCHS.SV.W.0007.000000T0000Z-200331T2045Z/
Bulloch GA-Jenkins GA-
430 PM EDT Tue Mar 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR BULLOCH AND JENKINS COUNTIES
IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3269 8126 3252 8156 3258 8174 3266 8182
      3279 8158
TIME...MOT...LOC 2030Z 264DEG 55KT 3276 8144 3264 8176 

$$

GAC251-SCC049-312045-
/O.CON.KCHS.SV.W.0007.000000T0000Z-200331T2045Z/
Screven GA-Hampton SC-
430 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SCREVEN AND HAMPTON COUNTIES...

At 430 PM EDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Hunters to near Rocky Ford,
moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Sylvania, Newington, Altman, Captolo, Shirley, Dover and Hunters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3269 8126 3252 8156 3258 8174 3266 8182
      3279 8158
TIME...MOT...LOC 2030Z 264DEG 55KT 3276 8144 3264 8176 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:36 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 31, 2:36 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
236 PM EDT Tue Mar 31 2020

.SYNOPSIS...
A storm system will track through the SC Lowcountry and GA
Coastal Empire into this evening. Dry high pressure will then
return into the weekend before a weak front possibly impacts
the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update: Have coordinated a Tornado Watch for the entire forecast
area with SPC. The watch runs through 9 pm but will likely be
able to cancel counties from west to east early as the
thunderstorms pass through.

Early this afternoon: The first showers ahead of the main
convective line are starting to arrive into the far inland
counties. Overall, the timing looks on track for convection to
start impacting Jenkins down through Tattnall starting around 3
pm. The main thing we are watching now is the arrival of higher
dewpoint air. So far, dewpoint values have hovered in the low
50s and even upper 40s. However, surface analysis and
observations show the 60 degree dewpoint line is racing north
and is likely now north of the Altamaha River. Just south of the
there sites like KBHC and KJES are reporting 5-10 degree
dewpoint rises in an hour. Overall thinking regarding the severe
threat hasn't changed much. Damaging wind gusts are still the
primary threat, but the magnitude of shear still presents a
tornado threat as well despite surface winds veering more
southwesterly immediately ahead of the arriving convection.
Still expect to see primarily linear segments, with the
potential for embedded rotating elements. It will also be
interesting to see how convection right near the low center
does. The HRRR has shown this cluster streaking through the
forecast area late this afternoon and this evening as the low
gradually deepens. This could serve as a source of enhanced
local helicity around this particulate area of convection.

Tonight: The threat for severe weather could persist until
around 9 pm along the immediate coast as the surface low exits
the coast and pulls a cold front through the region. In the wake
of the cold front, wrap-around moisture will continue to
produce scattered to numerous showers through late evening.
Then, as the low continues to pull away from the region
overnight, coverage of showers will decrease from
south/southwest to north/northeast, and by daybreak Wednesday
precipitation should end. By early Wednesday, temperatures are
expected to bottom out in the upper 40s well inland and in the
lower to middle 50s at most other locations.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Low pressure located off the North Carolina coast Wednesday
morning will lift away from the area through the day as high
pressure expands into the region. Much drier air and subsidence
noted in model soundings will preclude any rainfall, although
clouds will likely linger in the morning before diminishing.
Temperatures will be noticeably cooler with highs topping out in
the mid to upper 60s. Lows Wednesday night will range from the
low 40s inland to upper 40s/around 50 at the beaches.

High pressure will remain the dominant surface feature Thursday
and Friday. Aloft, the forecast area will be positioned between
a mid- level trough off the east coast and ridging to the west.
Quiet and dry conditions will continue, with more sunshine than
clouds expected. Temperatures will moderate closer to normal by
Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will shift east into the Atlantic over
the weekend. A weak front could then approach early next week,
however it doesn't appear to really make it into the area. Dry
conditions are expected on Saturday, then rain chances will
return Sunday and Monday as onshore flow brings moisture back
into the area. Forecast maintains 20-30% PoPs. Temperatures will
gradually warm through the period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR at both CHS and KSAV through 20Z. The main challenge is
timing the arrival of thunderstorms into the terminals. Current
thinking is around 21z at KSAV and around 22z at KCHS. As
thunderstorms approach the terminals, ceilings and visibilities
will quickly decrease, leading to IFR and possible LIFR
conditions at times. Higher wind gusts are expected with
thunderstorms, have put 30 kt in the forecast for now. As the
cold front moves quickly through both terminals around 00Z,
conditions will start to improve at KSAV soon after. MVFR/IFR
conditions will persist through most of the TAF period at KCHS
with improvement after daybreak. Winds could gust to around 20
knots for much of the overnight.

Extended Aviation Outlook: VFR is expected to prevail into the
weekend.

&&

.MARINE...
Today: Expect changeable winds due to building high pressure
from the north this morning followed by a warm front/approaching
low pressure this afternoon. Outside thunderstorms, winds
should remain capped at 15-20 knots, and seas should remain no
higher than 2-4 feet.

Late this afternoon into this evening, low pressure and an
associated cold front will cross the waters. Ahead of these
features, a band of strong to severe thunderstorms should cross
the waters, and even outside thunderstorms southwest winds will
gust to 25 knots in most areas. Seas will build to 3 to 5 feet.

Overnight tonight: In the wake of the cold front, northwest
winds 15-25 knots with gusts to 30 knots will surge into the
waters, and seas will build to 4 to 7 feet, highest beyond 20
nm. Small Craft Advisories for all waters outside Charleston
Harbor commence early this evening.

Wednesday through Saturday: Small Craft Advisories will be
ongoing for all waters outside of the Charleston Harbor at the
start of the period. Conditions will improve through the day on
Wednesday as low pressure lifts away from the area and the
pressure gradient relaxes. High pressure will then prevail into
the weekend. No additional marine concerns are anticipated, with
winds 15 knots or less and seas 2 to 4 feet on average.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Wednesday for AMZ352-354.
     Small Craft Advisory from 8 PM this evening to 2 PM EDT
     Wednesday for AMZ350-374.

&&

NEAR TERM...BSH/SPR
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...BSH/ETM/RAD
MARINE...ETM/SPR
Hazardous weather outlook, Mar 31, 2:46 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
246 PM EDT Tue Mar 31 2020

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-011900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
246 PM EDT Tue Mar 31 2020

...TORNADO WATCH 78 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-011900-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
246 PM EDT Tue Mar 31 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms: Strong thunderstorms could move into the outer
Georgia waters this evening. Strong wind gusts will be the primary
concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Mar 31, 3:16 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
316 PM EDT Tue Mar 31 2020

GAZ087-088-SCZ040-312000-
Jenkins-Screven-Allendale-
316 PM EDT Tue Mar 31 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES...

At 316 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Alexander to
near Summertown, and moving east at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Butts, Fairfax, Hiltonia, Sycamore and
Rocky Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3289 8211 3292 8208 3292 8195 3295 8186
      3291 8176 3304 8156 3310 8161 3316 8154
      3311 8137 3312 8120 3307 8114 3264 8160
      3269 8209 3281 8215
TIME...MOT...LOC 1916Z 265DEG 43KT 3309 8185 3278 8226

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:16 PM EDTSpecial Weather StatementCHSJenkins, Screven44 min
Mar 31, 3:46 PM EDTSevere Thunderstorm WarningCHSScreven59 min
Mar 31, 4:29 PM EDTSevere Thunderstorm WarningCHSEffingham, Screven61 min
Mar 31, 4:17 PM EDTSevere Thunderstorm WarningCHSColleton58 min
Mar 31, 4:34 PM EDTSpecial Marine WarningCHS86 min
Mar 31, 4:44 PM EDTSpecial Weather StatementCHSDorchester31 min
Mar 31, 5:09 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton, Dorchester, Hampton, Jasper55 min
Mar 31, 5:32 PM EDTSpecial Weather StatementCHSBerkeley28 min
Mar 31, 6:00 PM EDTSpecial Marine WarningCHS2 hr
Mar 31, 6:01 PM EDTSpecial Weather StatementCHSCharleston44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.